Indiana, 2011

Tornado and Hail in Indiana, May 22, 2011

May 22, 2011 · NWS LOT · 3 events in 3 counties and zones

Strong to severe thunderstorms moved across northwest Indiana during the afternoon and evening hours of May 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong to severe thunderstorms moved across northwest Indiana during the afternoon and evening hours of May 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 22, 2:28 PM CST, 44 minutes earlier.

Area forecast discussion, May 22, 2:28 PM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
328 PM CDT SUN MAY 22 2011

.MESOSCALE DISCUSSION...
205 PM CDT

AS THE ATMOSPHERE CONTINUES TO QUICKLY DESTABILIZE EARLY THIS
AFTERNOON...THUNDERSTORMS CAN BE SEEN DEVELOPING ALONG A REMNANT
BOUNDARY/GRAVITY WAVE PROPAGATING EAST ACROSS PORTIONS OF CENTRAL
ILLINOIS. WITH CU RAPIDLY DEVELOPING AND LATEST GUIDANCE INDICATING
THAT THE ATMOSPHERE HAS BECOME MODERATELY TO STRONGLY UNSTABLE
ACROSS CENTRAL ILLINOIS...ITS QUITE POSSIBLE THAT THERE COULD BE
UPSCALE THUNDERSTORM GROWTH INTO THE SOUTHERN PORTIONS OF THE
CWA...WHICH WOULD INCLUDE AREAS SOUTH OF INTERSTATE 80. THIS IS
OUT AHEAD OF MAIN THUNDERSTORM DEVELOPMENT STILL ONGOING ACROSS
FAR WESTERN ILLINOIS AND EASTERN IOWA. STILL MONITORING THE
OVERALL SEVERE THREAT EARLY THIS AFTERNOON ACROSS THIS AREA...AS
THEIR IS ALMOST A RACE BETWEEN THIS GRAVITY WAVE PUSHING EAST AND
DESTABILIZATION OF THE ATMOSPHERE. EITHER WAY...THUNDERSTORMS TO
PUSH EAST EARLY THIS AFTERNOON ALONG AND SOUTH OF INTERSTATE 80
WITH DAMAGING WINDS AND HAIL THE MAIN THREATS...WITH THE TORNADO
THREAT ISOLATED AT THIS TIME AS FLOW REMAINS WEAKER AND MORE
UNIDIRECTIONAL...WITH HIGH DEWPOINT DEPRESSIONS IN PLACE.

STILL ANTICIPATE THUNDERSTORM DEVELOPMENT OFF TO THE WEST TO
CONTINUE TODAY WITH BETTER CHANCES FOR WIDESPREAD COVERAGE INTO
LATE AFTERNOON AND EVENING. TORNADO THREAT COULD STILL POSSIBLY
INCREASE THIS AFTERNOON INTO THE EVENING AS LOW LEVEL MOISTURE
INCREASES AND LLJ RAMPS UP.

RODRIGUEZ

&&

.DISCUSSION...
326 PM CDT

CURRENT SATELLITE TRENDS/SFC OBSERVATIONS SHOW HIGHER DEW POINT AIR
CONTINUING TO ADVECT RAPIDLY NWD ACROSS AREA.  SURFACE DEW POINTS IN
MID-UPPER 60S WILL OVERSPREAD THE REMAINDER OF NRN IL...AS REGION OF
STEEPER MID LEVEL LAPSE RATES SHIFT EWD ACROSS REGION WITH THE
PROGRESSION OF THE UPPER LOW CENTER OVER SRN MN.  THIS WILL ALLOW
THE AIR MASS OVER THE ENTIRE FORECAST AREA TO BECOME VERY UNSTABLE
HEADING INTO THIS EVENING.  THEREFORE...WILL MAKE LITTLE CHANGE TO
FORECAST POPS...KEEPING LIKELY PROBABILITIES OF THUNDER THROUGH AT
LEAST 06Z OVER WRN CWA...AND OVERNIGHT ACROSS NWRN INDIANA.
SATELLITE IMAGERY ALSO SHOWS TWO AREAS OF VIGOROUS THUNDERSTORM
DEVELOPMENT.  THE LEADING AREA HAS BLOSSOMED ALONG A GRAVITY WAVE
FROM JUST WEST OF STL TO NEAR PONTIAC.  ANVIL GROWTH AND CLOUD TOP
TEXTURE SUGGEST THE STORM OVER LIVINGSTON COUNTY IS VERY INTENSE.
THE NORTHEAST TERMINUS OF THIS LINE HAS SHOWN SOME INCREASED CUMULUS
GROWTH...BUT AT THE MOMENT RELATIVELY LOW DEW POINTS ARE LIMITING
DEVELOPMENT OVER CHICAGO. THIS AREA OF STORMS IS EXPECTED TO
CONTINUE TO INCREASE IN COVERAGE ACROSS NERN/EAST CENTRAL IL INTO
NWRN INDIANA.

ANOTHER AREA OF STORMS IS FORMING A LINE FROM SERN KS...THROUGH ERN
IA AND INTO WRN WI/EAST CENTRAL MN.  THIS LINE IS EXPECTED TO FORM
INTO A SQUALL LINE THIS EVENING...THEN ADVANCE ACROSS THE AREA
DURING THE COURSE OF THE EVENING.   WILL BEGIN TO LOWER POPS BACK
INTO CHC CATEGORY FROM WEST TO EAST AFTER 06Z.

ON MONDAY...CHANCES OF ADDITIONAL SHOWER/THUNDERSTORM DEVELOPMENT
ARE LOOKING MORE PROBABLE.  DIURNAL HEATING IS FORECAST TO ALLOW SFC
TEMPS TO INCREASE TO AROUND 80...AS REMNANT UPPER LEVEL COLD POOL
ASSD WITH WEAKENING UPPER CIRCULATION OVER THE NRN GREAT LAKES
ALLOWS FOR RATHER STEEP LAPSE RATES TO DEVELOP BY AFTERNOON. FOR NOW
WILL GO WITH INHERITED CHC POPS...BUT SUSPECT THAT
COVERAGE...ESPECIALLY OVER FAR NRN IL...WILL BECOME GREAT ENOUGH TO
BUMP UP TO AT LEAST LIKELY CAT BY 18Z.   THIS ACTIVITY WILL DIMINISH
WITH APPROACH OF SUNSET...AND AS AREA COMES UNDER SUBSIDENT REGION
IN THE WAKE OF DEPARTING SHORT WAVE.

MONDAY NIGHT...A COLD FRONT WILL BE DROPPING SWD ACROSS THE WESTERN
GREAT LAKES REGION.  AS WINDS TURN NE LATE MONDAY NIGHT...AND
INCREASE IN SPEED ON TUESDAY...CHILLY AIR OFF THE LAKES WILL ACCOUNT
FOR ABOUT A 25 DEGREE 24-HOUR DROP IN TEMPS IN SOME AREAS...THUS
WILL MAINTAIN "MUCH COOLER" TERMINOLOGY IN FORECAST.

TUESDAY IS EXPECTED TO BE CLOUDY AND COOL...BUT DRY AS AREA COMES
UNDER RIDGING BOTH SFC AND ALOFT.

BY LATE TUESDAY NIGHT...POPS TO BEGIN TO INCREASE AGAIN FROM S-N AS
ZONE OF INCREASING THETA-E CONVERGENCE DEVELOPS IN RESPONSE TO
STRENGTHENING LOW LEVEL JET AHEAD OF THE NEXT SOUTHERN PLAINS LOW.
THIS NEXT SYSTEM IS THEN TO PASS JUST SOUTH OF THE FORECAST AREA
WED-WED NIGHT. GUIDANCE FAIRLY CONSISTENT IN DEVELOPING A STRONG
FRONTOGENETIC ZONE FROM ERN KS...NEWD TO SRN LOWER MI. IN ADDITION
TO A HIGH PRECIPITATION THREAT...TEMPERATURES WILL LIKELY VARY BY AT
LEAST 20 DEG ACROSS THE REGION ON WEDNESDAY.  PRECIPITATION THREAT
WILL SLOWLY DIMINISH THURSDAY INTO THURSDAY EVENING AS THIS SYSTEM
HEADS EAST.

EXTENDED PERIOD...AFTER A COOL PERIOD FRIDAY...INCREASING SLY-SWLY
FLOW NEXT WEEKEND...AS SFC HIGH HEADS TO EAST OF REGION...AND WITH
UPPER LEVEL HEIGHTS FORECAST TO UNDERGO SIGNIFICANT RISES...MEMORIAL
DAY WEEKEND MAY ACTUALLY TURN RATHER SUMMERLIKE.

MERZLOCK

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 18Z...

* TIMING AND COVERAGE OF THUNDERSTORMS THIS AFTERNOON AND EVENING
* OUTFLOW AND WIND SHIFT TIMING AHEAD OF ANTICIPATED THUNDERSTORM
  SQUALL LINE THIS EVENING
* POTENTIAL FOR DAMAGING WIND GUSTS AND LARGE HAIL WITH SOME
  STORMS

ED F

//DISCUSSION...UPDATED 18Z...

PUSH OF WARM MOIST AREA CONTINUES TO SURGE NORTHWARD INTO CHICAGO
AIRSPACE THIS AFTERNOON COURTSEY OF 40 KT LOW LEVEL (5K FT) JET
STREAK AHEAD OF THE UPPER LEVEL LOW OVER MINNESOTA. AIRMASS WILL
CONTINUE TO DESTABILIZE AND WITH SUCH EXPECT TSTMS TO DEVELOP ALONG
OUTFLOW BOUNDARIES FROM EARLIER THUNDERSTORMS AND IN ADVANCE OF
DIFFUSE WARM FRONT ACROSS THE AREA. ONE SUCH BOUNDARY APPARENT ON
GOES VIS IMAGERY FROM NEAR PIA SW TO COU.

EXPECT TSTMS TO DEVELOP IN THE VICINITY OF THE TERMINALS AS EARLY AS
20-21Z WITH BEST PROBABILITY AND CONFIDENCE IN THUNDERSTORMS AT
THE TERMINALS COMING WITH A SQUALL LINE EXPECTED TO COALESCE AS A
RESULT OF MULTICELL CLUSTERS EARLY THIS EVENING.

TORNADO WATCH TO THE WEST OF CHICAGO MAY NEED TO BE EXTENDED
EASTWARD LATER... PLEASE MONITOR LATER FORECASTS.

ED F

//ORD AND MDW CONFIDENCE...UPDATED 18Z...

* HIGH CONFIDENCE IN THUNDERSTORMS DEVELOPING THIS AFTERNOON AND EVENING
* LOW CONFIDENCE IN TIMING AND COVERAGE OF THUNDERSTORMS THIS
  AFTERNOON
* MEDIUM CONFIDENCE IN EXPECTATION FOR A SQUALL LINE TO PLOW
  ACROSS THE AREA THIS EVENING
* LOW CONFIDENCE THAT DAMAGING WINDS OR LARGE HAIL MAY IMPACT
  TERMINALS - PLEASE MONITOR FOR LATER WARNINGS

ED F

//OUTLOOK FOR ORD/MDW FOR 00Z TUESDAY-12Z SUNDAY...UPDATED 12Z...

MONDAY NIGHT...VFR. OCNL SHRA ISO TSRA W/MVFR CIGS.

TUESDAY THROUGH THURSDAY...VFR. OCNL MVFR WITH PERIODIC SHRA/TSRA.

FRIDAY...VFR.

SATURDAY...VFR TRENDING MVFR WITH SHRA.

BEACHLER

&&

.MARINE...
300 AM CDT

MARINE FORECAST CHALLENGES RESIDE IN TWO PARTS. THE FIRST IS IN
REGARDS TO INTENSITY OF FOG. THE SECOND CHALLENGE IS IN REGARDS TO
WAVE HEIGHTS DUE TO A SOUTHERLY FLOW ADVECTING WARM/MOIST AIRMASS
OVER A COOLER LAKE SURFACE. DISORGANIZED LOW PRESSURE REMAINS
CENTERED OVER THE DAKOTAS THIS MORNING...HOWEVER GUIDANCE SUGGESTS
THIS LOW WILL CONSOLIDATE INTO A MORE ROBUST LOW PRESSURE SYSTEM
AND STEADILY LIFT NORTHEAST TOWARDS THE GREAT LAKES REGION
TONIGHT. LOW PRESSURE WILL THEN PUSH NORTHEAST OF THE GREAT LAKES
MONDAY. A TRAILING FRONTAL BOUNDARY WILL SWEEP FROM WEST TO EAST
ACROSS THE REGION MONDAY...BECOMING WEST TO EAST ORIENTED JUST
SOUTH OF LAKE MICHIGAN TUESDAY. THEN HIGH PRESSURE BUILDS INTO
ONTARIO...PROVIDING FAVORABLE CONDITIONS FOR BUILDING WAVES FOR
THE SOUTH/SOUTHWEST PORTIONS OF THE LAKE MIDWEEK.

SATELLITE IMAGERY INDICATES PATCHY FOG OVER THE CENTRAL/NORTHERN
PORTIONS OF LAKE MICHIGAN. WITH WARMER LAKE TEMPERATURES IN THE
SHALLOW SOUTHERN SECTIONS FOG INTENSITY SHOULD REMAIN MINIMAL
EARLY THIS MORNING. SHIP OBSERVATIONS EARLY THIS MORNING SUGGESTED
VSBYS WERE AROUND ONE HALF NAUTICAL MILE. EXPECT SHORTLY AFTER
DAYBREAK STRONGER WIND GRADIENT SHOULD AID IN PUSHING THE FOG
FURTHER NORTH.

ONCE FOG DISSIPATES THE CONCERN FOR BREEZY CONDITIONS
INCREASES...HOWEVER WIND GUSTS WILL REMAIN BELOW SMALL CRAFT
CONDITIONS FOR THE NEARSHORE WATERS AS WARM AIR SLIDING OVER THE
COLD LAKE WILL LIMIT GUSTS AND WAVE BUILDING TODAY/TONIGHT.

BEACHLER

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, May 22, 9:56 AM CST, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1056 AM CDT SUN MAY 22 2011

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
231600-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1056 AM CDT SUN MAY 22 2011 /1156 AM EDT SUN MAY 22 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

* WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...SOME OF WHICH MAY PRODUCE:

  VERY LARGE HAIL.
  DAMAGING WINDS.
  A FEW TORNADOES...WITH A POTENTIAL FOR ISOLATED STRONG
  TORNADOES.

* AREAS AFFECTED AND TIMING:

  INITIATING ALONG AND WEST OF INTERSTATE 39 EARLY THIS AFTERNOON
  AND CONTINUING INTO THE EARLY EVENING HOURS.

  NORTHEAST ILLINOIS AND NORTHWEST INDIANA...INITIATING MID
  AFTERNOON...AND CONTINUING THROUGH THIS EVENING.

* DISCUSSION: LOW PRESSURE CENTERED OVER EXTREME EASTERN SOUTH
  DAKOTA WILL LIFT NORTHEAST ACROSS CENTRAL MINNESOTA TODAY. AS IT
  DOES SO...A POOL OF HIGH DEW POINT AIR MAKING ITS WAY NORTH
  ACROSS THE MID MISSISSIPPI VALLEY WILL QUICKLY OVERSPREAD THE
  OUTLOOK AREA AS A 40 KT LOW LEVEL JET SHIFTS EASTWARD FROM
  MISSOURI AND EASTERN IOWA...INTO ILLINOIS. MEANWHILE...A 70 KT
  MID LEVEL JET MAX WILL PUNCH ACROSS THE UPPER MISSISSIPPI
  VALLEY. THIS...COMBINED WITH AMPLE SUNSHINE WILL RESULT IN RAPID
  AIR MASS DESTABILIZATION THIS AFTERNOON. WIND PROFILES SUGGEST
  THAT SOME DISCRETE STORMS THAT FORM THROUGH MID AFTERNOON WILL
  LIKELY BECOME SUPERCELLULAR...WITH A POTENTIAL FOR A FEW STRONG
  TORNADOES AND VERY LARGE HAIL. THIS IS MOST LIKELY FROM EASTERN
  IOWA AND FAR NORTHEAST MISSOURI...NORTHEASTWARD ACROSS ADJACENT
  AREAS OF WISCONSIN...AND WESTERN THROUGH NORTH CENTRAL ILLINOIS.

  DURING THE EVENING HOURS...STORMS ARE EXPECTED TO EVOLVE INTO A
  SQUALL LINE AT THE NOSE OF THE MID LEVEL JET MAX. THIS WILL
  SUPPORT BOWING STRUCTURES WITHIN THIS LINE...WITH THE PRIMARY
  SEVERE THREAT SHIFTING MORE TO A DAMAGING STRAIGHT LINE WIND
  EVENT ACROSS NORTHEAST ILLINOIS AND NORTHWEST INDIANA THROUGH
  THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE WILL BE PERIODIC CHANCES OF THUNDERSTORMS FROM MONDAY
THROUGH TUESDAY NIGHT OVER THE SOUTHERN PORTIONS OF THE OUTLOOK
AREA.

THUNDERSTORMS ARE LIKELY ACROSS THE AREA WEDNESDAY INTO WEDNESDAY
NIGHT. A CHANCE OF THUNDERSTORMS WILL REMAIN FROM EAST CENTRAL
ILLINOIS ACROSS NORTHWEST INDIANA ON THURSDAY.

PORTIONS OF THE KANKAKEE RIVER IN NORTHWEST INDIANA WILL REMAIN
IN FLOOD MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED LATER THIS AFTERNOON.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-231600-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1056 AM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHEAST ILLINOIS
THIS AFTERNOON...AND MAY BEGIN TO REACH THE ILLINOIS AND INDIANA
SHORES BY LATE AFTERNOON. SOME THUNDERSTORMS MAY BECOME SEVERE
AND PRODUCE LARGE HAIL AND DAMAGING WINDS. WITH TIME...STORMS TO
THE WEST OF LAKE MICHIGAN ARE EXPECTED TO FORM INTO A SQUALL
LINE...WHICH WOULD BE APPROACHING THE ILLINOIS NEARSHORE WATERS
THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY THROUGH
TUESDAY...MAINLY OVER THE FAR SOUTHERN END THE LAKE.

THUNDERSTORMS ARE LIKELY WEDNESDAY AND WEDNESDAY NIGHT...WITH A
SLIGHT CHANCE OF THUNDERSTORMS LINGERING INTO THURSDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-231600-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1056 AM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON. THUNDERSTORMS
ARE LIKELY TONIGHT. STRONG STORMS ARE EXPECTED AND SOME MAY BE
SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE LIKELY WEDNESDAY AND WEDNESDAY NIGHT ON
SOUTHERN
LAKE MICHIGAN WITH A CHANCE OF THUNDERSTORMS CENTRAL SECTIONS.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

MERZLOCK

In the hours before

Local storm report, May 22, 2:42 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
342 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     HAIL             NORTH CHICAGO           42.32N 87.86W
05/22/2011  E0.75 INCH       LAKE               IL   TRAINED SPOTTER

            1/2 IN TO 3/4 IN HAIL AT 5TH AND SHERIDAN.

&&

60
Local storm report, May 22, 2:52 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
352 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             KANKAKEE                41.12N 87.86W
05/22/2011  E0.50 INCH       KANKAKEE           IL   TRAINED SPOTTER

            CURTIS AND GRACE

0340 PM     HAIL             CHICAGO                 41.88N 87.63W
05/22/2011  E1.00 INCH       COOK               IL   TRAINED SPOTTER

            3/4 IN TO 1 INCH HAIL. 59TH AND HALSTEAD. LASTED AROUND 8
            MINUTES.

&&

60
Local storm report, May 22, 2:54 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
354 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             2 S BEECHER             41.32N 87.61W
05/22/2011  E1.25 INCH       WILL               IL   TRAINED SPOTTER

            2 MILES S OF BEECHER ON IL-1.

&&

60
Local storm report, May 22, 2:59 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
359 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HAIL             1 S BEECHER             41.33N 87.61W
05/22/2011  E1.75 INCH       WILL               IL   STORM CHASER

            TRAVELING SOUTHWARD ON IL-1

&&

60
Local storm report, May 22, 3:09 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
409 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             CHICAGO                 41.88N 87.63W
05/22/2011  E0.50 INCH       COOK               IL   PUBLIC

            DIME TO PEA SIXED HAIL. FAR WEST SIDE. CUMBERLAND AND
            IRVING PARK RD.

&&

60
Local storm report, May 22, 3:10 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
410 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     TSTM WND GST     PONTIAC                 40.88N 88.64W
05/22/2011  M60.00 MPH       LIVINGSTON         IL   TRAINED SPOTTER

            ALSO REPORTED NICKEL SIZE HAIL.

0303 PM     HAIL             ARLINGTON HEIGHTS       42.09N 87.98W
05/22/2011  E0.50 INCH       COOK               IL   EMERGENCY MNGR

            DIME SIZED HAIL AT ARLINGTON HEIGHTS RD AND GOLF RD

0305 PM     HAIL             1 NW VILLA PARK         41.90N 87.99W
05/22/2011  E0.25 INCH       DUPAGE             IL   TRAINED SPOTTER

            PEA SIZE HAIL. COCORAHS OBSERVER.

0306 PM     HAIL             LOMBARD                 41.87N 88.01W
05/22/2011  E0.75 INCH       DUPAGE             IL   TRAINED SPOTTER

            PENNY SIZED HAIL

0307 PM     HAIL             ARLINGTON HEIGHTS       42.09N 87.98W
05/22/2011  E1.00 INCH       COOK               IL   TRAINED SPOTTER

            E SEEGARS RD

0310 PM     HAIL             LOMBARD                 41.87N 88.01W
05/22/2011  E1.00 INCH       DUPAGE             IL   TRAINED SPOTTER

            W MADISON ST

0318 PM     TSTM WND GST     FORREST                 40.75N 88.41W
05/22/2011  M60.00 MPH       LIVINGSTON         IL   TRAINED SPOTTER

            POWER WENT OUT

0320 PM     HAIL             RIVERWOODS              42.17N 87.90W
05/22/2011  E0.25 INCH       LAKE               IL   TRAINED SPOTTER

            1/4 IN TO 3/8 IN HAIL. COCORAHS OBSERVER.

0326 PM     HAIL             5 W BOURBONNAIS         41.16N 87.98W
05/22/2011  E0.25 INCH       KANKAKEE           IL   AMATEUR RADIO

            3000 N AND 5000 W

0326 PM     HAIL             2 NW MELROSE PARK       41.92N 87.89W
05/22/2011  E0.25 INCH       COOK               IL   TRAINED SPOTTER

            1/4 INCH TO 3/8 INCH

0335 PM     HAIL             OLYMPIA FIELDS          41.52N 87.69W
05/22/2011  E0.50 INCH       COOK               IL   AMATEUR RADIO

            DIME SIZED HAIL AT VOLLMER AND GOVERNORS HWY.

0339 PM     HAIL             BRADLEY                 41.15N 87.86W
05/22/2011  M0.50 INCH       KANKAKEE           IL   TRAINED SPOTTER

            PEA TO MARBLE SIZE HAIL REPORTED AT RT. 50 AND NORTH
            STREET.

0339 PM     HAIL             NORTH CHICAGO           42.32N 87.86W
05/22/2011  E0.75 INCH       LAKE               IL   TRAINED SPOTTER

            1/2 IN TO 3/4 IN HAIL AT 5TH AND SHERIDAN.

0340 PM     HAIL             KANKAKEE                41.12N 87.86W
05/22/2011  E0.50 INCH       KANKAKEE           IL   TRAINED SPOTTER

            CURTIS AND GRACE

0340 PM     HAIL             CHICAGO                 41.88N 87.63W
05/22/2011  E1.00 INCH       COOK               IL   TRAINED SPOTTER

            3/4 IN TO 1 INCH HAIL. 59TH AND HALSTEAD. LASTED AROUND 8
            MINUTES.

0345 PM     HAIL             CHICAGO                 41.88N 87.63W
05/22/2011  E0.50 INCH       COOK               IL   PUBLIC

            DIME TO PEA SIXED HAIL. FAR WEST SIDE. CUMBERLAND AND
            IRVING PARK RD.

0353 PM     HAIL             2 S BEECHER             41.32N 87.61W
05/22/2011  E1.25 INCH       WILL               IL   TRAINED SPOTTER

            2 MILES S OF BEECHER ON IL-1.

0356 PM     HAIL             1 S BEECHER             41.33N 87.61W
05/22/2011  E1.75 INCH       WILL               IL   STORM CHASER

            TRAVELING SOUTHWARD ON IL-1

&&

60

The radar

The Chicago radar (KLOT), 49 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lake

When
May 22, 3:12 PM CST to 3:14 PM CST
Where
Lake County, Whiting
Measured
1 in hail
Reported by
Public
Coordinates
41.680, -87.500

Tornado, Jasper

When
May 22, 3:37 PM CST to 3:38 PM CST
Where
Jasper County, 1.44 mi ENE of Rensselaer Jasper Ar to 1.76 mi ENE of Rensselaer Jasper Ar
Rating
EF1
Path length
0.32 mi
Path width
33 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
40.961, -87.156

A tornado touched down just north of Wood Road and south of West Amsler Road, and crossed U.S. Highway 231 (north McKinley Ave). The tornado was rated EF1 with roof damage to the Farm Bureau Insurance building at 2570 North McKinley Avenue as well as soffit, fascia and window damage to the Purdue Agricultural Extension office just to the west. The EF1 damage was confined to a path length of approximately 100 yards with weaker EF0 damage over the remainder of the track. The tornado lifted as it moved across highway 231.

Thunderstorm Wind, Benton

When
May 22, 5:40 PM EST
Where
Benton County, 5.12 mi E of Lochiel
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.664, -87.173

A tree was blown over near the intersection of 800 E and 400 N.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyThe tornado archive for Indiana, 2011Warnings in Indiana, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 305390, 305391, 305398.